Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

May 4, 2002Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2002, 8:36 PM CDT for Scurry County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2002, 8:36 PM CDT (01:36 UTC)
Expired
May 4, 2002, 9:15 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050136
SVRMAF
TXC415-050215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCURRY COUNTY IN WEST TEXAS

* UNTIL 915 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DERMOTT...OR ABOUT 11 MILES NORTHWEST OF
  SNYDER...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DERMOTT AND HIGHWAY 84

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3285 10117 3273 10102 3297 10069 3313 10087

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 4, 2:45 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT MAY 4 2002

SPLIT UPPER FLOW CONTINUES WITH A MOIST SOUTHERN STREAM SUBTROPICAL
JET FROM BAJA INTO WEST TEXAS.  AT LOWER LEVELS...GULF MOISTURE
RETURN UNDERWAY WITH DEWPOINTS ON THE INCREASE TODAY AND A DEVELOPING
DRYLINE ALONG THE EASTERN EDGE OF THE FORECAST AREA.  CAPE VALUES
APPROACHING 2000 J/KG WITH A WEAKENING CAP WILL SUPPORT A FEW STORMS
THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN.  STORMS
THAT DO INITIATE COULD QUICKLY BECOME SEVERE DUE TO DEGREE OF
INSTABILITY...SUBTROPICAL UPPER LEVEL JET SUPPORT AND STRENGTHENING
LOW LEVEL JET.

DRYLINE RETREATING WESTWARD OVERNIGHT TO ALONG THE NEW MEXICO BORDER
BY DAYBREAK SUNDAY.  AS DRYLINE MIXES EASTWARD SUNDAY AFTERNOON...
WILL CARRY CHANCE POPS THAT INSTABILITY BENEATH A THINNING CIRRUS
SHIELD AND LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO
OVERCOME WEAK CAP ALOFT...WITH LOWER POPS SOUTHWARD OF THE PERMIAN
BASIN WHERE CAP REMAINS STRONGER.  AGAIN...STORMS THAT DO INITIATE
SHOULD BE STRONG TO SEVERE INTENSITY DUE TO DEGREE OF INSTABILITY AND
JET SUPPORT ALOFT.

SOUTHWEST FLOW ALOFT CONTINUES UNTIL MIDWEEK...WHEN THE WEST COAST
UPPER TROUGH GRADUALLY PASSES EAST OF THE CENTRAL PLAINS.  ISOLATED
POPS VICINITY THE DRYLINE EASTERN AREAS LATE MONDAY AND TUESDAY
AFTERNOONS...WITH THE DRYLINE MIXING EAST OF THE AREA BY WEDNESDAY.

REMAINS OF A STALLING COLD FRONT MAY BECOME THE FOCUS FOR ISOLATED
CONVECTION ACROSS THE PERMIAN BASIN DURING THE LATTER HALF OF THE
WORK WEEK.  AT THIS TIME...WILL CONTINUE CURRENT DRY EXTENDED
FORECAST.

MAF  63/92/64/93    3321
LSA  62/91/62/91    3321
6R6  69/93/70/91    2221
MRF  52/89/55/87    121-
CNM  57/97/60/96    111-

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, May 4, 3:06 PM CDT, 5 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT SAT MAY 4 2002

.SYNOPSIS...
A DRYLINE WILL MOVE WEST AND NORTHWEST TONIGHT THROUGH THE PERMIAN
BASIN...DAVIS MOUNTAINS...TO NEAR THE GUADALUPE MOUNTAINS.
MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM
OLD MEXICO.  AS LOW LEVEL MOISTURE INCREASES ON SOUTHEAST WINDS...
THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS OVER THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN
BASIN.  SOME OF THESE STORMS COULD STRENGTHEN ENOUGH TO BECOME
SEVERE.  AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE
AREA TONIGHT...ALL LOCATIONS BUT THE GUADALUPE MOUNTAINS AND ADJACENT
PLAINS WILL HAVE A CHANCE OF THUNDERSTORMS.

.THREATS...

SEVERE THUNDERSTORMS...
INCREASING LOW LEVEL MOISTURE AND WARM TEMPERATURES WILL SUFFICIENTLY
DESTABILIZE THE ATMOSPHERE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. ANY STORMS
THAT DEVELOP DURING THIS TIME ARE EXPECTED ALONG AND EAST OF A LAMESA
TO ODESSA TO CRANE LINE.  SOME OF THE STORMS COULD BECOME SEVERE...
WITH LARGE HAIL THE MAIN THREAT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TRANS
PECOS REGION...AND THE WESTERN AND CENTRAL PERMIAN BASIN AS THE
UPPER LEVEL DISTURBANCE MOVES NORTHEAST INTO THE AREA.  IT IS LESS
LIKELY THAT THESE STORMS WILL BECOME SEVERE...AS ATMOSPHERIC
INSTABILITY DECREASES AFTER SUNSET.

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY ACROSS THE EASTERN
PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND EVENING.

.EXTENDED OUTLOOK...
SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE SUNDAY.
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
FORECASTS CONCERNING SUNDAYS SEVERE WEATHER POTENTIAL.

AKL
Special weather statement, May 4, 5:28 PM CDT, 3 hours 8 minutes before
TXZ047-048-052-053-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SAT MAY 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...HOWARD...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL AND SNYDER

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

CLL
Local storm report, May 4, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT SAT MAY 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    11 W SNYDER               TX   .75 INCH HAIL
05/04/02   SCURRY                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:32 PM CDTSevere Thunderstorm WarningMAFScurry43 min
May 4, 9:12 PM CDTSevere Thunderstorm WarningMAFScurry48 min
May 4, 9:17 PM CDTSevere Thunderstorm WarningMAFMartin43 min
May 4, 9:28 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 4, 9:59 PM CDTTornado WarningMAFScurry31 min
May 4, 10:00 PM CDTSevere Thunderstorm WarningMAFMartin45 min
May 4, 10:21 PM CDTTornado WarningMAFBorden29 min
May 4, 10:43 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningMAFScurry58 min
May 4, 11:03 PM CDTSevere Thunderstorm WarningMAFGaines27 min
May 4, 11:07 PM CDTTornado WarningMAFScurry38 min
May 4, 11:43 PM CDTTornado WarningMAFMitchell, Scurry32 min
May 5, 4:17 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
May 5, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
May 5, 5:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 5, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster31 min
May 5, 6:02 PM CDTFlash Flood WarningMAFPecos3 hr
May 5, 6:09 PM CDTTornado WarningMAFPecos51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.